Texas, 2010

Hail in Texas, April 12, 2010

April 12, 2010 · NWS EPZ · 1 event in 1 county or zone

An embedded impulse in southwesterly flow aloft triggered a severe thunderstorm along a dryline in El Paso County.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS EPZ wrote it up.

An embedded impulse in southwesterly flow aloft triggered a severe thunderstorm along a dryline in El Paso County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS El Paso, TX wrote its last area forecast discussion before the first event at Apr 12, 2:22 PM MST, 33 minutes earlier.

Area forecast discussion, Apr 12, 2:22 PM MST, 33 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE EL PASO TX/SANTA TERESA NM
322 PM MDT MON APR 12 2010

.SYNOPSIS...
JUST ENOUGH MOISTURE HAS RETURNED EAST OF THE RIO GRANDE TO GIVE
US A SLIGHT CHANCE FOR AFTERNOON AND EVENING THUNDERSTORMS. OUR
RAIN CHANCES WILL LAST THROUGH AT LEAST FRIDAY WITH TEMPERATURES
RUNNING JUST A FEW DEGREES ABOVE NORMAL. THIS COMING WEEKEND
LOOKS WARM AND DRY.

&&

.DISCUSSION...
LOOKS LIKE THE MOIST AIR TO THE EAST AND THE DRY AIR TO THE WEST
WILL BE BATTLING IT OUT THIS WEEK. CURRENTLY DEW POINTS PUSHING 50
IN THE EASTERN PART OF THE CWA...WHILE OUT WEST THEY ARE IN THE
LOW 30'S. RIGHT NOW THIS MOISTURE IS VERY SHALLOW SO I'M NOT
EXPECTING MUCH THUNDERSTORM ACTIVITY WITH IT...BUT A LITTLE
FURTHER EAST...MAYBE IN HUDSPETH COUNTY AND THE EAST SLOPES OF THE
SACS...WE COULD SEE SOME AFTERNOON AND EVENING THUNDERSTORMS POP
UP. AS A MATTER OF FACT THE MOISTURE WILL TRY AND LURK AROUND FOR
MOST OF THE WEEK. ON TUESDAY THE WESTERLY WINDS WILL BE A LITTLE
STRONGER SO WE WILL SEE THE DRY AIR PUSH THE MOISTURE JUST TO OUR
EAST. ON WEDNESDAY A WEAK APPROACHING SHORT WAVE WILL HELP DRAW
THE MOISTURE BACK WEST...BUT RIGHT NOW I'M THINKING IT WILL STILL
BE TO SHALLOW FOR MOST OF US TO BENEFIT...EXCEPT AGAIN FOR
HUDSPETH COUNTY AND THE EAST SLOPES OF THE SACS. ON THURSDAY THOSE
OF US EAST OF THE RIO GRANDE WILL SEE OUR BEST CHANCE AT
PRECIPITATION...THOUGH EVEN THEN IT WON'T BE MUCH BETTER THAN
SCATTERED. ON FRIDAY AN UPPER LEVEL RIDGE WILL BEGIN TO NOSE IN
AND WE WILL SEE THE MOISTURE BEGIN A RETREAT BACK EAST. THE
WEEKEND LOOKS NICE AND DRY AS THE RIDGE KEEPS US SUNNY AND WARM.
FOR THE FIRST PART OF NEXT WEEK ALL THE EXTENDED MODELS HAVE A
CLOSED LOW WITH ASSOCIATED MOISTURE MOVING ACROSS THE SOUTHWEST.
THOUGH ALL THE EXTENDED MODELS DO HAVE A LOW...THEY DIFFER IN THE
STRENGTH AND TIMING AND AS I HAVE BEEN OFT HEARD SAYING AROUND THE
OFFICE...IT IS APRIL...OUR DRIEST MONTH OF THE YEAR. FOR NOW I
WILL KEEP THE EXTENDED DRY AND WAIT AND SEE WAIT FURTHER MODELS
BRING.

LOOKING AT TEMPERATURES...ON TUESDAY WE'LL SEE HIGHS A COUPLE
DEGREES ABOVE NORMAL. ON WEDNESDAY WE'LL SEE NEAR NORMAL HIGHS.
FOR THURSDAY AND FRIDAY MORE NEAR NORMAL TEMPERATURES. FOR THE
WEEKEND AS THE RIDGE MOVES IN WE'LL SEE HIGHS TWO TO FOUR DEGREES
ABOVE NORMAL.

&&

.AVIATION...VALID 13/00Z-14/00Z.
SHALLOW LOW LEVEL MOISTURE WILL PUSH IN AND OUT OF THE CWA
DURING THE NEXT 24 HOURS MAINLY EAST OF THE RIO GRANDE.
00Z-06Z...WINDS GNLY SSE-SSW 10G18KTS WITH SCT 86K 25K AGL.
ISOLD CB/TSTM MAINLY E OF ELP-ALM LINE WITH MVFR BKN040CB BKN100
GUST 35-40 KTS 5SM TSRA BLDU SLIGHT RISK MVFR/VFR 030OVC/CB 2SM
+TSRAGR OTERO/CHAVEZ/EDDY COUNTY LINE AND HUDSPETH/CULBERSON
COUNTY LIN. AFT 06Z WINDS SSW 08KTS SCT060 SCT250 ISOLD CB EASTERN
OTERO / HUDSPETH COUNTIES AFT 13/19Z..

&&

.FIRE WEATHER...
AN UPPER LEVEL STORM OVER THE GREAT BASIN OF THE UNITED STATES WILL
CONTINUE EASTWARD TOWARD THE CENTRAL AND SOUTHERN ROCKIES TODAY.
BREEZY AND DRY SOUTHERLY TO SOUTHWESTERLY WINDS WILL DEVELOP AHEAD
OF THIS SYSTEM TODAY WEST OF THE CONTINENTAL DIVIDE WITH MORE MOIST
SOUTH TO SOUTHEAST WINDS TO THE EAST. THESE SOUTHEAST WINDS AT LOW
LEVELS WILL CONTINUE TO SLOWLY ADVECT MORE MOISTURE AND INSTABILITY
INTO PORTIONS OF THE BORDERLAND MAINLY EAST OF THE RIO GRANDE VALLEY
TODAY AND TUESDAY PROVIDING A SLIGHT RISK OF THUNDERSTORMS AND
ISOLATED DRY LIGHTNING. THE MOISTURE WILL PUSH FARTHER WEST THURSDAY
AND FRIDAY...BRINGING A BETTER CHANCE OF THUNDERSTORMS TO MOST OF
THE AREA EXCEPT NEAR THE ARIZONA BORDER. SOME OF THESE STORMS
THURSDAY AND FRIDAY COULD BE STRONG TO SEVERE AND PRODUCE DAMAGING
HAIL.

&&

.PRELIMINARY POINT TEMPS/POPS...
EL PASO                 54  82  52  80  54 /  20  10  10  20  30
SIERRA BLANCA TX        49  77  45  75  49 /  30  20  20  20  30
LAS CRUCES              51  81  48  79  51 /  10   0   0  10  10
ALAMOGORDO              53  79  46  76  50 /  20  10  10  20  30
CLOUDCROFT              35  59  34  57  32 /  20  20  20  30  40
TRUTH OR CONSEQUENCES   47  79  44  78  48 /  10   0   0   0  10
SILVER CITY             39  71  41  72  42 /   0   0   0   0  10
DEMING                  48  80  47  79  48 /   0   0   0   0  10
LORDSBURG               47  81  46  81  48 /   0   0   0   0  10

&&

.EPZ WATCHES/WARNINGS/ADVISORIES...
NM...RED FLAG WARNING UNTIL 8 PM MDT THIS EVENING FOR NMZ110-111.

TX...NONE.
&&

BRICE/NOVLAN
Hazardous weather outlook, Apr 12, 6:05 AM MST, 8 hours 50 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE EL PASO TX/SANTA TERESA NM
705 AM MDT MON APR 12 2010

NMZ022>025-030>032-TXZ055-056-131330-
SOUTHWEST MOUNTAINS/LOWER GILA REGION-SIERRA COUNTY LAKES REGION-
TULAROSA BASIN/SOUTHERN DESERT-SOUTHERN SACRAMENTO MOUNTAINS-
SOUTHWEST DESERT/BOOTHEEL-SOUTHWEST DESERT/MIMBRES BASIN-
SOUTHERN DESERT-EL PASO-HUDSPETH-
705 AM MDT MON APR 12 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
NEW MEXICO...SOUTHWEST NEW MEXICO AND SOUTHWEST TEXAS.

.DAY ONE...TODAY AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. A FEW THUNDERSTORMS
ARE POSSIBLE THIS AFTERNOON AND EVENING EAST OF EL PASO.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

ISOLATED THUNDERSTORMS ARE POSSIBLE TUESDAY AND WEDNESDAY FROM EL
PASO EAST. ISOLATED TO SCATTERED THUNDERSTORMS ON THURSDAY AND
FRIDAY FROM DEMING EAST. SMALL TO MODERATE SIZED HAIL IS POSSIBLE
WITH SOME OF THESE STORMS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

In the hours before

Special weather statement, Apr 12, 2:32 PM MST, 23 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE EL PASO TX
332 PM MDT MON APR 12 2010

NMZ032-TXZ055-122200-
SOUTHERN DESERT NM-EL PASO TX-
332 PM MDT MON APR 12 2010

...STRONG THUNDERSTORMS MOVING INTO THE EL PASO TEXAS AREA...

AT 330 PM MDT SCATTERED SHOWERS AND THUNDERSTORMS WERE MOVING INTO
THE EL PASO METROPOLITAN AREA. THE STORMS WERE PRODUCING NICKEL
SIZED HAIL NEAR THE BASSETT CENTER OVER THE CITY OF EL PASO. IN
ADDITION THE STORMS WILL PRODUCE LOCALLY HEAVY RAINS AND WIND GUSTS
TO 50 MPH. SOME PONDING OF WATER AND MINOR FLOODING MAY OCCUR OVER
LOW LYING AREAS.

PERSONS SHOULD EXPECT HAZARDOUS DRIVING CONDITIONS AROUND THE
THUNDERSTORMS FROM LOW VISIBILITIES AND WATER COVERED ROADS. CLOUD
TO GROUND LIGHTNING IS ALSO LIKELY.

ROGASH
Local storm report, Apr 12, 2:55 PM MST, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EL PASO TX
355 PM MDT MON APR 12 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0354 PM     HAIL             HORIZON CITY            31.68N 106.19W
04/12/2010  E1.75 INCH       EL PASO            TX   LAW ENFORCEMENT

&&

MACBLAIN

The radar

The El Paso radar (KEPZ), 51 km away, was scanning. The volume nearest the first event began at 21:54 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, El Paso

When
April 12, 2:55 PM MST to 3:00 PM MST
Where
El Paso County, 6.43 mi ENE of Socorro
Measured
1.75 in hail
Reported by
State Official
Coordinates
31.690, -106.201

Golf ball size hail was reported in Horizon City by the Department of Public Safety.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2010Every state in 2010This day in weather historyWarnings in Texas, April 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 222792.